Montana, 2014High Wind in Montana, February 19, 2014
February 19, 2014 · NWS GGW · 1 event in 1 county or zone
A compact pressure gradient and favorable atmospheric conditions allowed stronger winds from aloft to mix down to the surface near and down slope of the Little Rocky Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact pressure gradient and favorable atmospheric conditions allowed stronger winds from aloft to mix down to the surface near and down slope of the Little Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 19, 3:01 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 19, 3:01 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
301 PM MST WED FEB 19 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
STRONG GUSTY WINDS LOOK TO CONTINUE THROUGH EARLY EVENING AS THE
STACKED UPPER LOW REMAINS OVER SOUTHERN SASKATCHEWAN. CURRENT HIGH
WIND WARNING LOOKS ON TRACK FOR NOW...THUS WILL HANG ON TO IT
UNTIL THROUGH ITS 8 PM EXPIRATION. OTHERWISE NORTHEAST MONTANA
COULD SEE SOME AREAS OF LIGHT SNOWFALL ON THE BACKSIDE OF THE
EXITING LOW WHILE A SECONDARY PUSH OF COLD AIR MAKES ITS WAY IN
LATE TONIGHT.
THURSDAY WILL BE MAINLY DRY AS SHORTWAVE RIDGING IN A NORTHWEST
FLOW ALOFT BUILDS IN ON THE HEELS OF THE EXITING LOW. TEMPERATURES
WILL BE COOLER AS MODIFIED ARCTIC HIGH PRESSURE REMAINS OVERHEAD. NORTHWEST
WINDS WILL ALSO CONTINUE TO TAPER OFF TO 10 TO 15 MPH DURING THE
AFTERNOON.
THURSDAY NIGHT INTO FRIDAY ANOTHER DISTURBANCE IN THE NORTHWEST
FLOW ALOFT WILL PUSH THROUGH THE REGION...BRINGING CHANGES FOR
SNOWFALL WITH LIGHT ACCUMULATIONS POSSIBLE. NORTHWEST WINDS WILL ALSO BE
PRESENT AT 10 TO 25 MPH. GILCHRIST
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE EXTENDED PERIOD BEGINS FRIDAY EVENING WITH A LONG WAVE TROUGH
SPREAD ACROSS CONUS AND A STRONG EASTERN PACIFIC RIDGE IN PLACE.
THE MODIFIED ARCTIC BOUNDARY WILL BE POSITIONED WELL TO THE SOUTH
AND WEST OF NORTHEAST MONTANA. THE RESULT WILL BE THE LONG TERM
FORECAST STARTING WITH WELL BELOW AVERAGE TEMPERATURES.
BOTH THE GFS AND EC PUSH PROGRESSIVELY COLDER AIR IN FROM THE
NORTH THROUGH THE WEEKEND. THEREFORE THE COLDEST TEMPERATURES ARE
EXPECTED BY SUNDAY...INTO MONDAY.
BY MONDAY THE UPPER RIDGE BEGINS TO MAKE ITS PRESENCE KNOWN OVER
THE WEST...PUSHING THE STATIONARY BOUNDARY EAST INTO SOUTHWEST
MONTANA. IN COINCIDENCE ANOTHER SURGE OF POLAR AIR NUDGES SOUTH
INTO SOUTHERN SASKATCHEWAN TIGHTENING UP THE TEMPERATURE GRADIENTS.
THE STRONG FRONTAL BOUNDARY WITH OVERRUNNING MOISTURE FROM THE
WEST WILL GENERATE A BAND OF MODERATE PRECIPITATION ACROSS MUCH
OF MONTANA BEGINNING SUNDAY NIGHT. THIS COULD RESULT IN
ACCUMULATING SNOW FOR OUR AREA...MAINLY IN OUR SOUTHWEST ZONES.
THE REMAINDER OF THE EXTENDED PERIOD WILL SEE A STRUGGLE BETWEEN
THE COLD AIR OF THE EAST AND THE WARMER AIR FROM THE WEST
ATTEMPTING TO CONTROL OUR TEMPERATURES. RIGHT NOW BOTH THE EC AND
GFS PLACE THE STATIONARY BOUNDARY TOO CLOSE TO NEMONT TO DETERMINE
WHICH SIDE IT WILL FALL ON...COLD OR WARM.
OVERALL...FEW CHANGES MADE...EXCEPT FOR COORDINATION. SCT
PREVIOUS DISCUSSION...
SYNOPTIC SET UP...A LARGE SYNOPTIC SCALE TROUGH EXISTS FROM THE
UPPER MISSISSIPPI VALLEY BACK THROUGH THE DAKOTAS AND SOUTHERN
SASKATCHEWAN AND THEN TURNS NORTH INTO THE NORTHWEST TERRITORIES.
A COMPLEMENTARY RIDGE OF EQUAL MAGNITUDE EXISTS OVER THE NORTHEAST
PACIFIC AND JOGS UP INTO THE BEARING SEA. NORTHEAST MONTANA LIES
UNDER THE INFLUENCE OF THIS COLD AIR WITH A FRONT HAVING PASSED
THROUGH A PERIOD BEFORE THE LONG TERM.
FRIDAY NIGHT THROUGH MONDAY...COLD HIGH PRESSURE AT THE SURFACE
WITH THE TROUGH ALOFT WILL KEEP TEMPERATURES CHILLY ACROSS THE
AREA. THE ARCTIC FRONTAL BOUNDARY WILL BE JUST TO THE SOUTHWEST OF
THE CWA. THIS WILL ALLOW SOME OVERRUNNING WITH SNOW SHOWERS
POSSIBLE ACROSS THE SOUTHWESTERN ZONES BUT SHOULD CLEAR AND DRY
ZONES ACROSS THE NORTHEAST. A PAIR OF SLIGHTLY STRONGER COLD
FRONTS ARE LOOKING TO ARRIVE AROUND SUNDAY NIGHT AND MONDAY
AFTERNOON.
MONDAY NIGHT ONWARD...THE SECOND STRONGER COLD AIR PUSH MONDAY
AFTERNOON IS EXPECTED TO SLUMP OFF TO THE EAST WITHIN 12 TO 18
HOURS. HOWEVER AT THIS POINT CONFIDENCE BEGINS TO DROP OFF. THE
POLAR VORTEX IS EXPECTED TO TAKE A DIVE OVER CENTRAL NORTH AMERICA
AND MODELS ARE HAVING A HARD TIME DETERMINING WHERE IT WILL END
UP. THEREFORE THE EDGES OF THE AIR-MASS IT CONTROLS WHICH HAVE A
20 DEGREE DIFFERENCE ATTACHED TO EITHER SIDE OF THE BOUNDARY WILL
BE WAFFLING IN AND OUT OF THE CWA. IN CONTRAST TO THE LARGE AIR
MASS TO THE NORTHEAST...HEAT AND THE RIDGE IS BUILDING INTO THE
LOWER INTER-MOUNTAIN WEST AND STARTING TO LOOK RATHER PERSISTENT.
THESE TWO AIR MASSES VYING FOR DOMINANCE WILL CREATE RAPID
MOVEMENT OF BOUNDARY ALONG WITH CHANGES FROM MODEL RUN TO RUN.
CONFIDENCE IS THEREFORE LOW FROM HERE ONWARD. GAH
&&
.AVIATION...
A CLIPPER TODAY IS BRINGING IN STRONG WESTERLY WIND THAT WILL VEER
TO THE NORTH TONIGHT. EXPECT WIND OF 25-35KT GUSTING UP TO 45KT AT
TIMES. OVERNIGHT WIND WILL DIMINISH TO AROUND 15-25KTS.
WRAP-AROUND FROM CLIPPER LOW WILL LOWER SKY OVER AND PRODUCE LIGHT
SNOW. MVFR CEILINGS AND TEMPORARY MVFR/IFR VISIBILITIES ARE
POSSIBLE. ALL SNOW WILL MOVE EAST OUT OF THE AREA BY LATE THURSDAY
MORNING. WIND WILL BECOME LIGHT AND VARIABLE. SCT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR PETROLEUM...
SOUTHWEST PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 19, 2:50 PM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MST WED FEB 19 2014
MTZ021-060-200400-
PETROLEUM-SOUTHWEST PHILLIPS-
250 PM MST WED FEB 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 8 AM THIS MORNING THROUGH 8
PM THIS EVENING. WEST WINDS 35 TO 50 MPH WITH GUSTS TO 65 MPH ARE
EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-022-059-061-200400-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-NORTHERN PHILLIPS-NORTHERN VALLEY-
250 PM MST WED FEB 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WEST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-023>027-062-200400-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
250 PM MST WED FEB 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- February 19, 4:32 PM MST to 11:20 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At the Malta South US-191 DOT site, consistent sustained winds of at least 40 mph began at 4:32 PM and lasted until 11:20 PM. Verifying wind gust of 58 mph was recorded at 5:15 PM. Peak wind gust of 60 mph was recorded at 9:24 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 19, 201412 injured · 1 event
- Winter Weather in Pennsylvania, February 19, 20148 injured · 11 events
- Wildfire in Arkansas, February 19, 2014$50,000 · 1 event
- Damaging Winds in Tennessee, February 19, 2014$37,000 · 55 kt wind · 3 events
- Lightning Strike in North Carolina, February 19, 2014$30,000 · 1 event
- Debris Flow in West Virginia, February 19, 2014$20,000 · 1 event
- Debris Flow in Washington, February 19, 2014$20,000 · 1 event
- Winter Weather in West Virginia, February 19, 201411 events
- Winter Weather in Virginia, February 19, 201410 events
- Winter Weather in Maryland, February 19, 20149 events
- Winter Weather in Wyoming, February 19 to 20, 20149 events
- Winter Weather in Colorado, February 19 to 20, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500309.